Tennessee, 2010

Damaging Wind and Lightning Strike in Tennessee, June 16, 2010

June 16, 2010 · NWS MRX · 2 events in 1 county or zone

A boundary across the region triggered isolated strong thunderstorm winds across southeast Tennessee during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the region triggered isolated strong thunderstorm winds across southeast Tennessee during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 1:39 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 1:39 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED JUN 16 2010

.SHORT TERM (TONIGHT AND THURSDAY)...
CONVECTION IS BEGINNING TO DEVELOP ALONG THE CUMBERLAND
PLATEAU...AND WILL BE TRACKING INTO THE VALLEY THROUGH THE
AFTERNOON. CONVERGE SHOULD INCREASE QUICKLY AS OUTFLOW BOUNDARIES
HELP BREAK THE CAP AND INITIATE NEW CONVECTION. FORECAST CAPE VALUES
ACROSS THE AREA WILL BE AROUND 2500 J/KG...ENOUGH FOR SOME PULSE
STORMS TO PRODUCE STRONG WIND GUSTS AND SOME HAIL. SEVERE THREAT
SHOULD BE MORE ISOLATED THAN YESTERDAY THOUGH. THE LACK OF LARGE
SCALE LIFT SHOULD RESULT IN ANY STORMS DISSIPATING WITH SUNSET...SO
WILL REMOVE ALL POPS FROM THE FORECAST AFTER MIDNIGHT.

A FRONT ACROSS THE OHIO VALLEY TODAY WILL PUSH SOUTHWARD OVERNIGHT.
THIS WILL BRING A DRIER AND MORE STABLE AIR MASS TO THE AREA.
DEWPOINTS TOMORROW AFTERNOON ARE FORECAST TO BE 10 DEGREES LOWER
THAN TODAY. IN THE MID AND UPPER LEVELS...A RIDGE WILL BE BUILDING
OVER THE REGION...AND THE FLOW ALOFT WILL BE NORTHWESTERLY. FORECAST
SOUNDINGS AT TRI SHOW A STRONG MIDLEVEL INVERSION DEVELOPING UNDER
THIS RIDGE. SO CHANCES OF PRECIP LOOK MUCH LOWER
TOMORROW...ESPECIALLY NORTH. WILL INCLUDE A SLIGHT CHANCE POP IN THE
SOUTHERN COUNTIES WHERE DEWPOINTS WILL BE HIGH SOUTH OF THE FRONT.
HIGHS WILL BE IN THE MID 80S TO LOWER 90S AGAIN...BUT SHOULD FEEL
MORE PLEASANT WITH LOWER HUMIDITY.

.LONG TERM...(THURRSDAY NIGHT THROUGH WEDNESDAY)...AN UPPER RIDGE
WILL DOMINATE THE WEATHER ACROSS THE FORECAST AREA. AIRMASS WILL BE
DRIER WITH PWS BETWEEN 1.25 AND 1.5 FRIDAY THROUGH MONDAY. ALSO...
A WEAK MID-LEVEL CAP WILL BE IN PLACE LIMITING AFTERNOON CAPES TO
1000 J/KG. AT THE SURFACE AND 850MB...A WEAK UPPER LOW WILL DEVELOP
OVER GA-AL WITH WEAK EASTERLY FLOW KEEPING BEST CHANCE OF ANY
CONVECTION THROUGH MONDAY ALONG THE SPINE OF THE APPALACHIANS
EASTWARD.

FOR TUESDAY AND WEDNESDAY...UPPER RIDGE STRENGTHENS...BUT MOISTURE
INCREASES. OVERALL...THROUGH THE EXTENDED ONLY LOW CHANCE VALLEY TO
CHANCE HIGHER ELEVATIONS THROUGH THE FORECAST.

WILL FOLLOW MEX MOS CLOSELY...BUT WILL GO A DEGREE TO TWO WARMER FOR
EARLY NEXT WEEK AS UPPER RIDGE STRENGTHENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  92  67  95  70 /  20  20  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  89  64  93  67 /  30  10  10  10  10
OAK RIDGE, TN                       67  89  63  93  66 /  30  10  10  10  10
TRI CITIES AIRPORT, TN              63  86  59  91  62 /  40  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/DH
Hazardous weather outlook, Jun 16, 3:21 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT WED JUN 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
421 AM EDT WED JUN 16 2010 /321 AM CDT WED JUN 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HOT AND VERY HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS BECOMING STRONG
TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION...WITH
A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY. THE MAIN
THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE POSSIBILITY
OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jun 16, 3:55 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT WED JUN 16 2010

TNZ035-036-162130-
ANDERSON TN-MORGAN TN-
455 PM EDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND EXTREME WESTERN
ANDERSON COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WARTBURG...DRIFTING SOUTH AT 5
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PETROS AND OAKDALE.

LCM
Special weather statement, Jun 16, 5:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT WED JUN 16 2010

TNZ081>083-098-099-162300-
BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN-
508 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...SEQUATCHIE...
BLEDSOE AND RHEA COUNTIES UNTIL 600 PM CDT/700 PM EDT/...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PIKEVILLE TO 6 MILES
NORTH OF WHITWELL...AND MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DUNLAP...
CARTWRIGHT...LONE OAK...BRAYTON AND GRAYSVILLE.

LCM

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 16, 5:45 PM EST to 5:47 PM EST
Where
Hamilton County, Chattanooga
Measured
40 kt (46 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
35.050, -85.280

A spotter reported several trees downed by thunderstorm winds in Chattanooga.

Lightning, Hamilton

When
June 16, 5:50 PM EST to 5:52 PM EST
Where
Hamilton County, Soddy Daisy
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.280, -85.170

The Times Free Press newspaper in Chattanooga reported 2 homes in Soddy Daisy were damaged after being struck by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230622, 241578.